Alert archive / Pennsylvania / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS Pittsburgh, PA

June 13, 2017Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 13, 2017, 4:54 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 4:54 PM EDT (20:54 UTC)
Expired
Jun 13, 2017, 8:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:31 PM EDTFLASH FLOOD1 S Shieldsburg, PAHIGH WATER REPORTED ON ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WGUS51 KPBZ 132054
FFWPBZ
PAC129-140000-
/O.NEW.KPBZ.FF.W.0015.170613T2054Z-170614T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
454 PM EDT TUE JUN 13 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Central Westmoreland County in southwestern Pennsylvania...

* Until 800 PM EDT.

* At 453 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 1 to 2 inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Greensburg, Latrobe, McChesneytown-Loyalhanna, Blairsville, Derry,
  Delmont, Lawson Heights, Avonmore, Saltsburg, New Alexandria,
  Slickville and Crabtree.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

LAT...LON 4031 7921 4028 7954 4054 7959 4054 7951
      4053 7950 4053 7945 4048 7945 4049 7943
      4045 7939 4046 7937 4048 7936 4045 7936
      4047 7934 4045 7933 4046 7930 4044 7930
      4044 7928 4042 7927 4043 7925 4042 7922

$$
3 follow-up statements
702 
WGUS71 KPBZ 132108
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
508 PM EDT TUE JUN 13 2017

PAC129-140000-
/O.CON.KPBZ.FF.W.0015.000000T0000Z-170614T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
508 PM EDT TUE JUN 13 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
CENTRAL WESTMORELAND COUNTY...

At 508 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. 1 to 2 inches of rain has already 
fallen. Flash flooding is expected to begin shortly.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

LAT...LON 4031 7921 4028 7954 4054 7959 4054 7951
      4053 7950 4053 7945 4048 7945 4049 7943
      4045 7939 4046 7937 4048 7936 4045 7936
      4047 7934 4045 7933 4046 7930 4044 7930
      4044 7928 4042 7927 4043 7925 4042 7922

$$
735 
WGUS71 KPBZ 132146
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
546 PM EDT TUE JUN 13 2017

PAC129-140000-
/O.CON.KPBZ.FF.W.0015.000000T0000Z-170614T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
546 PM EDT TUE JUN 13 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
CENTRAL WESTMORELAND COUNTY...

At 544 PM EDT, Doppler radar indicated the storms producing heavy 
rain decreasing in coverage and intensity. 1 to 2 inches of rain 
have fallen. 

LAT...LON 4031 7921 4028 7954 4054 7959 4054 7951
      4053 7950 4053 7945 4048 7945 4049 7943
      4045 7939 4046 7937 4048 7936 4045 7936
      4047 7934 4045 7933 4046 7930 4044 7930
      4044 7928 4042 7927 4043 7925 4042 7922

$$
628 
WGUS71 KPBZ 132153
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
553 PM EDT TUE JUN 13 2017

PAC129-132203-
/O.CAN.KPBZ.FF.W.0015.000000T0000Z-170614T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westmoreland PA-
553 PM EDT TUE JUN 13 2017

...THE FLASH FLOOD WARNING FOR CENTRAL WESTMORELAND COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4031 7921 4028 7954 4054 7959 4054 7951
      4053 7950 4053 7945 4048 7945 4049 7943
      4045 7939 4046 7937 4048 7936 4045 7936
      4047 7934 4045 7933 4046 7930 4044 7930
      4044 7928 4042 7927 4043 7925 4042 7922

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:29 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 13, 3:29 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
329 PM EDT Tue Jun 13 2017

.SYNOPSIS...
Periodic rain chances return for the rest of the week with
several crossing disturbances. Temperatures will remain above
normal through the forecast.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Showers and thunderstorms have primarily developed this
afternoon along a cold front slowly sinking from north to south,
although additional scattered thunderstorms have developed south
of the front as well. With such light winds at the surface and
higher up in the atmosphere, showers and thunderstorms are
moving slowly and producing heavy rain. Coverage should diminish
by sunset, with only a small chance of rain overnight. The front
will set up from northwest to southeast on Wednesday and remain
nearly stationary, providing the focus for thunderstorms again.
Again, slow moving storms will bring the chance for heavy
rainfall. Most of the region is under a marginal risk of both
severe thunderstorms and flash flooding. While high temperatures
will be a couple degrees cooler than today, heat indices will
still rise into the lower 90s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
While the stationary front will begin to move north Wednesday
night, low pressure will begin to track east and eventually
bring a cold front through the region Thursday night. Have
maintained categorical pops Thursday and Thursday night. Yet
again a marginal risk continues for both flash flooding and
severe thunderstorms. The chances for rain will diminish on
Friday. Humidity will come down Thursday and Friday, which
should allow heat indices to lower back into the 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Broad upper troughing from the Midwest to the NE CONUS should
maintain periodic shower/thunderstorm chances through the period
as shortwaves rotate through the trough. Above seasonal average
temperatures are expected to continue.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Showers and storms have developed in the unstable airmass over
eastern OH/western WV earlier than originally anticipated this
morning, with support from a shortwave over WV. While most of
this is remaining south of the terminals, have bumped up the
timing of VCTS at ZZV and will tempo restrictions as confidence
increases. Meanwhile, cold front will start to sag southward
over the region this afternoon, allowing for further
thunderstorm development. While VFR conditions will prevail,
brief IFR restrictions are possible with heavy rain and gusty
winds. Convection should diminish after sunset, but some patchy
fog may be possible at any terminal that experiences a storm.
Will leave this mention out for now and reevaluate with the 18z
issuance.

.Outlook...
Restrictions from showers and thunderstorms are possible
Wednesday and Thursday as upper ridging weakens and a trough
approaches.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 4:31 AM EDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
431 AM EDT Tue Jun 13 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday and Thursday will pose a
concern for flash flooding and occasional severe weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 13, 3:47 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 W SAINT JOSEPH        39.73N  80.74W
06/13/2017                   MARSHALL           WV   LAW ENFORCEMENT

            TREE DOWN ON BURCH RIDGE BUT DOUBTFUL TO HAVE BEEN
            CAUSED BY SEVERE WIND

0216 PM     TSTM WND DMG     2 SSE LONE OAK          39.88N  80.59W
06/13/2017                   MARSHALL           WV   LAW ENFORCEMENT

            TREE DOWN ON MIDDLE GRAVE CREEK ROAD

0217 PM     TSTM WND DMG     2 SE LONE OAK           39.88N  80.58W
06/13/2017                   MARSHALL           WV   EMERGENCY MNGR

            LIMBS REPORTED DOWN ALONG ROUTE 250

0221 PM     HAIL             1 NW WOODRUFF           39.78N  80.55W
06/13/2017  E0.75 INCH       MARSHALL           WV   PUBLIC

            HAIL UP TO DIME SIZE AND STRONG WIND. POWER OUT AT THE
            OBSERVER LOCATION

&&

EVENT NUMBER PBZ1701541
EVENT NUMBER PBZ1701542
EVENT NUMBER PBZ1701543
EVENT NUMBER PBZ1701544

KRAMAR
Local storm report, Jun 13, 3:51 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             FAIRMONT                39.49N  80.14W
06/13/2017  E0.75 INCH       MARION             WV   BROADCAST MEDIA

            PENNY SIZE HAIL AT MARION COUNTY TRANSIT CENTER

&&

EVENT NUMBER PBZ1701545

TGREEN
Local storm report, Jun 13, 4:21 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
421 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             2 NNW KNOB              40.72N  80.20W
06/13/2017  E0.88 INCH       BEAVER             PA   AMATEUR RADIO

&&

EVENT NUMBER PBZ1701546

TGREEN
Local storm report, Jun 13, 4:29 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
429 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 N ELLPORT             40.92N  80.25W
06/13/2017  E1.00 INCH       LAWRENCE           PA   PUBLIC

0405 PM     FLASH FLOOD      4 N ELLPORT             40.92N  80.25W
06/13/2017                   LAWRENCE           PA   PUBLIC

            CREEK OUT OF ITS BANKS AND INTO THE ROAD

&&

EVENT NUMBER PBZ1701547
EVENT NUMBER PBZ1701548

KRAMAR
Local storm report, Jun 13, 4:39 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
439 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     2 NNW KNOB              40.72N  80.20W
06/13/2017                   BEAVER             PA   911 CALL CENTER

            NUMEROUS TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ1701549

TGREEN
Local storm report, Jun 13, 4:54 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             WEST MIFFLIN            40.36N  79.91W
06/13/2017  E1.00 INCH       ALLEGHENY          PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1701550

TGREEN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:15 PM EDTSevere Thunderstorm WarningPBZGreene31 min
Jun 13, 2:46 PM EDTFlash Flood WarningPBZGreene3 hr
Jun 13, 3:15 PM EDTSevere Thunderstorm WarningPBZBeaver45 min
Jun 13, 3:46 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence44 min
Jun 13, 3:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland51 min
Jun 13, 4:05 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence25 min
Jun 13, 4:18 PM EDTFlash Flood WarningPBZBeaver, Lawrence3 hr
Jun 13, 4:21 PM EDTFlash Flood WarningPBZAllegheny, Westmoreland3 hr
Jun 13, 4:33 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler42 min
Jun 13, 4:42 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland48 min
Jun 13, 4:45 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland45 min
Jun 13, 5:29 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington, Westmoreland18 min
Jun 13, 7:14 PM EDTFlash Flood WarningPBZAllegheny5 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.